Thunderstorm Wind, Stearns
- When
- July 24, 12:40 AM CST
- Where
- Stearns County, Sauk Centre Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 45.720, -94.930
Sauk Centre airport reported a wind gust of 60 mph.
Early Saturday morning, July 24th, a complex of storms that developed across the Dakotas earlier moved into western Minnesota after midnight. A broken line of storms developed eastward along the leading edge of the storms over west central Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Early Saturday morning, July 24th, a complex of storms that developed across the Dakotas earlier moved into western Minnesota after midnight. A broken line of storms developed eastward along the leading edge of the storms over west central Minnesota. Most of the storms in central Minnesota were sub-severe with a few wind gusts of 45 to 55 mph from area AWOS/ASOS reports. The Sauk Centre airport had a wind gust of 60 mph as the storms moved across the area, and the Alexandria airport had a wind gust of 49 mph.
There was another line of storms that developed north of the Twin Cities metro area and quickly moved northeast and produced severe wind gusts around Ham Lake and Chisago City. These storms weakened as they moved farther northeast across east central Minnesota and west central Wisconsin. Surface observations near the area reported wind gusts of 36 mph at the Rush City airport, and farther to the west the St. Cloud airport recorded a wind gust of 45 mph. Other privately owned wind sensors reported between 20 to 45 mph across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 10:10 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1110 PM CDT Fri Jul 23 2021 .SHORT TERM...(This evening through Saturday night) Issued at 249 PM CDT Fri Jul 23 2021 A warm front resides over far NW MN over northern WI while a cold front is draped over ND into MT, associated with a low pressure center over southern Manitoba. Squarely within the warm sector of this system is the WFO MPX coverage area. This has allowed areas under full sun to reach the low-mid 90s for highs (while areas under cloud cover are still in the 85-90 degree range with still several hours of warming available). With dewpoints into the upper 60s to lower 70s, this has allowed heat index values to climb to the 95-100 degree range for much of the area. However, this has also allowed MUCAPEs to climb to over 2000 j/kg for much of the area, particularly in western MN where values are 3000-4000. This available instability will be tempered a bit going into tonight as the cold front drifts closer to the area but the bigger concern will be an upper level shortwave expected to move across Manitoba/Ontario through northern MN/WI late this evening into the overnight hours. While the cold front will help enhance low-level convergence, increasing low-level jetting in conjunction with the arriving disturbance will enhance divergence aloft, allowing for loosely-organized clusters of storms to develop overnight in western MN and progress eastward through sunrise in eastern MN and western WI. Bulk shear will increase to around 30kt, so there is still some potential, isolated at best, of some strong to severe storms with damaging wind gusts or large hail overnight. The storms will diminish in coverage and shift east after daybreak as the cold front sweeps through the area, resulting in clearing skies behind his system. However, "clear" skies refers to the lack of cloud cover. HRRR Smoke model indicates a swath of upper level wildfire smoke returning to the area behind the cold front so while there may be little to no cloud cover, hazy skies will likely result and make for filtered sunshine during the day Saturday. As for temperatures, very little drop in temperature from today to tomorrow for highs is expected behind what is essentially a "cold" front. Highs will be more in the upper 80s to lower 90s, rather than hitting the mid 90s as today. That said, much less humid conditions are expected as the cold front will bring much drier air into the region as it passes through. Thus, this will make for slightly more tolerable conditions in terms of heat index. Therefore, once the Heat Advisory expires later today, no additional advisories will be needed for Saturday as heat index values will top out 90-95 degrees, highest of which will be east and south of the Twin Cities metro. .LONG TERM...(Sunday through Friday) Issued at 249 PM CDT Fri Jul 23 2021 Not much has changed during the long term period, the upper ridge slowly builds east out of the Great Plains into the Upper Mississippi valley. Locally, we'll continue to experience above normal temperatures through the middle of next week. As per the previous AFD, the 12Z guidance continued the trend with a deepening trough across eastern Canada by the end of the week, with slightly cooler temperatures for next weekend. How far west the upper ridge retreats will be key for temperatures next weekend. A strong upper ridge develops over the center CONUS with heights reaching 597+ dm by mid week. We'll remain on the edge of this ridge throughout the long term. This set up allows for potential shortwaves to move along top of the ridge, favoring the development of potential convective complexes. Forecast models like to develop convection during this pattern and as a result the NBM has 20-30 PoPs each night until Thursday. On Monday, moisture return kicks in and the humidity returns as dew points increase into the 60s. For us, the warmest temperatures arrive on Tuesday and Wednesday. Barring any convective debris or dense smoke layers, highs in the low to upper 90s and dew points in the upper 60s and lower 70s are expected. A frontal passage Wednesday night could trigger a round of thunderstorms across the region and provide some relief for temperatures on Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1110 PM CDT Fri Jul 23 2021 Clusters of showers and thunderstorms from northwest WI to the eastern Dakotas and southwestern MN continue eastward late this evening. Behind the eastern Dakota's cluster is a surface cold front that will end the convective threat and bring considerably drier air in for Saturday. All TAF sites have the potential for TS overnight, so continued the tempos. Mostly MVFR vis expected with the showers and storms, but IFR is also possible in the heavier cores. KMSP...Still appears 07-11Z is the best time for TS overnight. Otherwise, mid level clouds expected until the frontal passage early Saturday. /OUTLOOK FOR KMSP/ Sun...VFR. Wind W 5-10 kts. Mon...VFR. Slight chc SHRA/TSRA. Wind S 5-10 kts. Tue...VFR. Wind SW 5-10 kts. && .FIRE WEATHER... Issued at 249 PM CDT Fri Jul 23 2021 While scattered convection is expected overnight, the hit-and-miss nature of the thunderstorms plus short-duration rainfall is not expected to make any appreciable dent in the ongoing drought. In addition, the strong drop in dewpoints with highs still in the 90s will force RH values to 20-25 degrees for much of the coverage area, particularly west of I-35 and north of I-90. However, winds look to fall short of Red Flag criteria with speeds of 15-20mph and gusts 20-25mph. In addition, collaboration with MNCC officials indicated that the increase in humidity recently has allowed some smaller fuels to be reinvigorated, helping mitigate fire weather concerns despite the overarching drought. Thus, we have agreed to issue a Fire Danger (Special Weather) Statement to highlight the Critical RH and near- Critical RH values expected on Saturday. Should rainfall be less than advertised overnight, the situation could change and additional collaboration with surrounding offices and fire weather officials may be needed. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JPC LONG TERM...BPH AVIATION...Borghoff FIRE WEATHER...JPC
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 808 PM CDT Fri Jul 23 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250115- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 808 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a Marginal Risk of severe thunderstorms (level 1 of 5) over much of central and southern Minnesota through western Wisconsin overnight. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very low afternoon humidities combined with breezy northwest winds will lead to near critical fire weather conditions Saturday afternoon across western and central Minnesota. Heat and humidity is expected to build next week, with dangerous levels of heat and humidity possible again Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed overnight. Borghoff
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1203 AM CDT Sat Jul 24 2021
MNZ047-048-055-240530-
Stevens-Pope-Swift-
1203 AM CDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...
At 1202 AM CDT, a strong thunderstorm was located near Lake Hattie,
or 8 miles southwest of Morris, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Morris, Hancock, Chokio, Lake Hattie, Lake Oliver, Artichoke Lake,
Alberta and Morris Airport.
LAT...LON 4545 9624 4558 9624 4557 9567 4529 9574
4533 9612 4541 9612 4542 9625
TIME...MOT...LOC 0502Z 259DEG 30KT 4549 9601
TDHSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 1236 AM CDT Sat Jul 24 2021 MNZ047-048-055-240600- Stevens-Pope-Swift- 1236 AM CDT Sat Jul 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND NORTHEASTERN SWIFT COUNTIES... At 1236 AM CDT, a strong thunderstorm was located 7 miles southwest of Hancock, or 13 miles south of Morris, moving east at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Benson, Lake Hassel, Clontarf, De Graff, Danvers, Benson Airport and Swift Falls. LAT...LON 4532 9603 4546 9599 4549 9541 4519 9545 TIME...MOT...LOC 0536Z 277DEG 38KT 4540 9587 TDH
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 107 AM CDT Sat Jul 24 2021 MNZ048-049-055-057-240630- Stearns-Kandiyohi-Pope-Swift- 107 AM CDT Sat Jul 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...WEST CENTRAL STEARNS...NORTHEASTERN SWIFT AND NORTHERN KANDIYOHI COUNTIES... At 107 AM CDT, a strong thunderstorm was located 11 miles southwest of Brooten, or 24 miles northwest of Willmar, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Brooten, Belgrade, Elrosa, Gilchrist, Sunburg, Swift Falls, Georgeville and Padua. LAT...LON 4534 9548 4546 9550 4564 9496 4533 9483 TIME...MOT...LOC 0607Z 256DEG 36KT 4543 9533 TDH
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 AM CDT Sat Jul 24 2021
MNZ041-240645-
Douglas-
109 AM CDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS COUNTY...
At 109 AM CDT, a strong thunderstorm was located near Brandon, or 14
miles northwest of Alexandria, moving east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Nelson, Millerville, Melby and Rose City.
LAT...LON 4611 9514 4587 9527 4590 9576 4593 9577
4611 9577
TIME...MOT...LOC 0609Z 269DEG 34KT 4603 9560
TDHThe Minneapolis radar (KMPX), 144 km away, was scanning. The volume nearest the first event began at 06:42 UTC.
2 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Sauk Centre airport reported a wind gust of 60 mph.
A large tree was blown down east of Ham Lake. Most wind sensors near the area only measured between 35 to 45 mph wind gusts, with the closest ASOS KANE (Anoka Airport) measuring between 15 to 25 mph during the time of the tree damage.
There were numerous downed power lines and large tree limbs around Chisago City, specifically along Old Towne Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975419, 977058, 977061.